Almost two months ago I started medication that I haven’t taken in years. A drug called lamotrigine that is both an anti-epilectic and mood stabilizer. After gradually increasing the dose for two months this is the first morning that I take what is considered a therapeutic amount.
Lamotrigine’s two advantages are a very low side-effect profile (provided one escapes Stevens-Johnson syndrome — the reason for the gradual increase) and a benign mode of action which is mildly (at least mildly for me) anti-depressive. It is the only mood stabilizing drug I have ever taken that does not have any noticeable negative effects on cognition or emotional response (lithium, antipsychotics, and clonazepam all noticeably affect both thinking and feeling in ways that are often disturbing) .
I started lamotrigine primarily so that I could once more try medication to deal with my challenges with focus and attention. Although I’ve been on meds for ADHD before, and they have never precipitated mania, it is a rare doctor who would prescribe them to a patient with a medical history such as mine, if that patient was not also taking a mood stabilizer on a daily basis. Indeed the reason I stopped using ADHD meds in the past was partly because the psychiatrist who was prescribing them to me did not believe that I was manic depressive and so was not particularly worried about the possibility that the meds he was prescribing might end up making me manic. One of my more unsettling observations has been the degree to which doctors frame my symptoms and diagnosis in terms of their area of expertise or therapeutic philosophy.
While my primary reason for starting medication was to facilitate further trials with meds for ADHD (and whether this will work when I go to see a specialist remains to be seen as lamotrigine is not a recommended medication for controlling acute mania) I was also curious about the impact it would have on my mood, which, while relatively stable, was often noticeably on the depressive side. While I’m hesitant to say it has had an effect, it certainly has done no harm (not always true for drugs like the anti-psychotics), and I am beginning to feel hopeful. Because the effect is subtle it can be hard to tell, but in time perhaps an improvement will be clear.